Eruptive Squamous Cell Carcinomas With Keratoacanthoma-like Features in a Patient Treated with Sorafenib

March 2011 | Volume 10 | Issue 3 | Case Report | 308 | Copyright © 2011

Abstract

Sorafenib is a multikinase inhibitor that displays antiproliferative and antiangiogenic properties in the treatment of solid tumors. Commonly administered for the treatment of metastatic or unresectable hepatocellular carcinoma and advanced renal cell carcinoma, sorafenib has demonstrated remarkable survival benefits for those where curative surgery is not an option. Although generally having a mild side effect profile, sorafenib has been linked to a variety of dermatologic disorders, including most commonly acneiform rash, hand-foot-skin reactions, facial erythema, splinter subungual hemorrhages, alopecia or pruritus. The authors describe a case of sorafenib-induced eruptive squamous cell carcinomas with keratoacanthoma-like features in a patient with hepatocellular carcinoma. This case adds to the growing literature suggesting a strong correlation between sorafenib and non-melanoma skin cancers including keratoacanthoma and squamous cell carcinoma. Routine dermatologic monitoring of these patients to ensure early detection is highly recommended.

J Drugs Dermatol. 2011;10(3):308-310.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Sorafenib (Nexavar), a multikinase inhibitor (MKI), is available for the treatment of metastatic or unresectable hepatocellular carcinoma (HCC), advanced renal cell carcinoma, and other solid tumors. Sorafenib inhibits cell proliferation, reduces angiogenesis, and promotes apoptosis in cancer cells.1,2 These effects are garnered by inhibition of several tyrosine kinase receptors involved in the RAF/MEK/ERK signaling pathway, an important intracellular pathway controlling cell growth and differentiation. Specifically, sorafenib inhibits Raf-1 and Braf, important mediators of tumor proliferation, vascular endothelial growth factor receptors (VEGFR) and platelet-derived growth factor receptor β (PDGRFβ), receptors that regulate tumor angiogenesis, c-kit and RET.1,2 These varied targets make sorafenib a powerful antineoplastic agent that has revolutionized the treatment of these tumors.

Although widely tolerated with a minimal side effect profile, its usefulness in oncologic therapy is occasionally tempered by a variety of dermatologic conditions including acneiform rash, hand-foot skin reactions (HFSR), pruritus, facial erythema, splinter subungual hemorrhages, and alopecia.3–4 Rarely, psoriasiform eruptions, keratoacanthomas (KA), squamous cell carcinomas (SCC), or SCC with KA-like features have been described.5–8

In many cases, because other effective therapies are lacking, the benefits of sorafenib often outweigh the disadvantages of these dermatologic manifestations. In these patients, chemoprophylaxis of non-melanoma skin cancers has been reported by the use of systemic retinoids.9–11

Here, the authors present an 80-year-old white male treated with sorafenib for unresectable HCC who developed eight atypical squamous proliferations.

CASE REPORT

An 80-year-old man with longstanding alcoholic cirrhosis underwent abdominal magnetic resonance imaging (MRI) in late 2008 to rule out hepatocellular carcinoma (HCC). The MRI identified multiple lesions involving bilateral hepatic lobes and subsequent needle biopsy confirmed the diagnosis of HCC.

Our case provides additional evidence that eruptive squamous proliferations, including actinic keratoses, KAs, SCCs, or SCCs with KA-like features, can be associated with sorafenib. These lesions can occur anywhere on the body, and in our patient showed a generalized distribution involving the face, extremities, and trunk.

↑ back to top


Related Articles